NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 29, 10:14 PM EST, 46 minutes earlier.
Area forecast discussion, Jan 29, 10:14 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1014 PM EST Mon Jan 29 2018
.SYNOPSIS...
A passing coastal storm will bring accumulating snowfall to
southeast Massachusetts tonight into Tuesday morning. High
pressure will then bring dry but cold conditions Tuesday night
and Wednesday, with milder temperatures by Thursday. Low
pressure developing on an approaching cold front may bring a
rain/snow mix changing to a period of snow Thursday night into
Friday morning, followed by a shot of arctic air Friday night
and Saturday. Some mixed precipitation or snow is possible
sometime next Sunday into Monday.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
10PM update...
Finally starting to see some more organized banding setup mainly
across two distinct locations. The first, and currently most
obvious on latest WSR-88D is moderate band which has actually
setup through central MA/CT which is the mid lvl convergence
surrounding a weak but apparent H7 low pres. This band should
begin a slow slide to the E over the next couple of hours, but
will have to watch this, as snowfall rates, once dynamic cooling
eliminates the dwpt depression could approach a brief one inch
per hour. Also, this now allows for better POP adjustment as to
its W, the gradient should dropoff significantly thanks to
enhanced subsidence, so will begin tightening the POP gradient,
lowering it significantly W of the Worcester hills and central
CT.
The other band, continues to form along the convergent nose of a
strengthening LLJ. This band is currently along and S of LI and
will continue to push NE into the area where current winter wx
advisories have been issued. Therefore, even though precip has
been too light to convert to SN e Specially at ACK and the outer
arm of the Cape, will hold current advisories until this band
has fully developed across the areas where the advisories
reside. However now that these two bands have become better
organized, will be making some adjustments through the night to
snow totals.
Otherwise, forecast for tmeps/dwpts are on track.
Previous Discussion...
Winds...
21Z surface map showing ridging building across the region as
low pressure continues to take shape off the mid Atlantic coast.
Strong low level jet, on order of 50 kt at H95 to H85, passing
well offshore but do see H95 winds up to 40-45 kt across Cape
Cod and the adjacent waters with good low level lapse rates in
place. NE winds have already begun to pick up, with gusts up to
around 30 kt on the 21Z observations from Cape Cod and the
islands. Wind Advisory remains in effect along the coast from
Plymouth southward to the Cape and islands, but have started the
advisory already for Nantucket and the Vineyard as the wind
should reach criteria shortly. While the gusts may not quite
reach, will likely see the sustained winds up to around 30 mph
or so, strongest around 03Z-12Z.
Snowfall...
Latest temps running from the lower-mid 30s across N central and
NE Mass to around 40 across the lower CT valley to the S coast
at 22Z. So, precip should start out as rainfall. With the wide
T/Td range, though, will see temps drop to the dewpoints and
allow any rain on the onset of the precip to mix with or change
to snow. As the precip becomes steadier and heavier after 03Z or
so, should see some periods of moderate snow at times mainly
across SE Mass down the the Cape Cod Canal and lower Cape Cod
after midnight.
Have continued the Winter Weather Advisory for Plymouth,
southern Bristol counties as well as Cape Cod, Nantucket and the
Vineyard. Short range models continue to signal highest
snowfall across central and S Plymouth to the lower Cape and,
with the windy conditions, could see lowered visibility
especially along Route 3 overnight.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
Low pressure exits further offshore, but will still see
snowfall linger across E Plymouth county and Cape Cod/islands
through the morning before pushing offshore. N winds will gust
up to around 30 kt during the morning, then will slowly diminish
during the day.
Clouds will linger through a good portion of the day across the
region with some leftover low and mid level moisture seen on the
models. Again some question whether there may be spotty -SHSN
that may develop in the leftover moisture.
Cold air works in as H85 temps bottom out -9C to -10C, so
expect highs only in the upper 20s to around 30 across most
areas, with the mildest temps in the lower CT valley, reaching
the mid 30s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Highlights...
* Mainly Dry and cold Tue night/Wed
* Milder Thu with a few showers possible
* Rain/snow showers may end as a period of snow Thu night/Fri am
* Mainly Dry but a shot of arctic air Fri night/Sat
* Some mixed precipitation or snow possible sometime Sun into Mon
Details...
Tuesday night and Wednesday...
An impressive shortwave moves across the region Tuesday night...but
as previous forecaster mentioned column is rapidly drying.
Therefore...do not expect much more than a brief passing flurry or
two. Otherwise...dry and cold weather expected Tue night and Wed.
Low temperatures Tue night will mainly be in the teens. High temps
on Wed should be in the lower to middle 30s.
Thursday...
High pressure slides off the southeast coast as low pressure lifts
north across eastern Canada towards Hudson's Bay. The result will
be a milder southwest flow of air across the region. High temps
should recover into the 40s across many lower elevations. Enough
forcing/moisture ahead of an approaching cold front exists for
a few showers. Ptype probably mainly liquid for most of
the region during the day Thu...but perhaps cold enough for
some wet snow flakes across the high terrain.
Thursday night and Friday morning...
A rather tricky forecast Thu night and Fri morning as a cold front
slides south of the region. All the guidance basically hints at
some sort of ana frontal wave riding along the cold front. This may
potentially allow for some scattered rain/snow showers to change to
period of accumulating snow. Of course...ana frontal waves are very
difficult to forecast. A small change in timing/track often can
make the difference between mainly just a dry frontal passage with a
few rain/snow showers to a period of accumulating snow. These cases
are often very difficult to forecast in the short term let alone 84+
hours out. All we can say is that there is the potential for
scattered rain/snow showers to change to a period of accumulating
snow Thu night into Friday morning.
Friday afternoon into Saturday...
The main story will be a shot of arctic air that follow later Friday
into Saturday...despite dry weather expected. Temperatures may be
falling through the 20s Friday afternoon on northwest wind gusts of
25 to 40 mph...making it feel even colder. Low temps by daybreak
Saturday will be in the single digits to lower teens. Wind chill
values of 0 to 10 below zero are expected. High temps on
Saturday should only reach into the 20s.
Sunday and Monday...
A period of mixed precipitation or snow may return Sunday into
Monday as shortwave energy approaches from the west. Depending
on how amplified this shortwave energy ends up will have a lot
to do with where the surface low track and specific impacts.
Certainly a long way to go before saying anything more in
regards to this potential.
&&
.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tuesday/...
Tonight...Moderate confidence. MVFR Cigs should spread further
inland overnight impacting most of the region near or shortly
after midnight. Light snow should overspread much of the region
through 6z at least east of the CT River Valley and some locales
may see brief IFR conditions overnight. Higher risk for a
period of IFR conditions in snow will be along and southeast of
a Boston to Providence corridor and especially across the far
southeast MA coast.
NE winds gusting up to 30-45 kt along E coastal areas, Cape Cod
and KACK/KMVY, highest through around 10Z or so.
Tuesday...
N central and W areas...Mainly VFR, though could see spotty MVFR
conditions through midday.
Remainder of the region...MVFR-IFR conditions through mid
morning, then should improve to VFR away from the E coast where
lower conditions may linger into the afternoon especially across
Cape Cod/ACK/MVY. N winds gusty to 25-30 kt through midday along
the E coast, then diminish.
KBOS Terminal...Moderate confidence in TAF. Periods of -SN from
03Z- 14Z with MVFR-IFR VSBYS. NE winds gusting up to 30-35 kts
possible. Snowfall total of 1-2" is possible. Improvement
expected by late Tuesday morning.
KBDL Terminal...Moderate confidence in TAF. A period of light
snow may impact the terminal between 4z and 11z.
Outlook /Tuesday Night through Saturday/...
Tuesday Night through Wednesday: VFR. Breezy.
Wednesday Night: Mainly VFR, with local MVFR possible. Windy
with local gusts to 30 kt.
Thursday: MVFR/IFR conditions possible. Windy with gusts to
35 kt. Chance SHRA.
Thursday Night: Mainly MVFR, with areas IFR possible. Breezy.
RA likely, which may change to SN.
Friday: Mainly VFR, with local IFR possible early. Windy with
gusts to 30 kt. Chance SN in the morning.
Friday Night: VFR. Windy with areas gusts to 30 kt.
Saturday: VFR. Breezy.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tuesday/...High confidence.
Tonight...
N-NE winds up to gale force this evening, with gusts up to 30-45
kt highest across the outer waters E and S of Cape Cod/Nantucket.
Seas building 10 to 15 feet on the outer waters. Expect rain to
change over to snow along the nearshore waters, becoming more
moderate overnight.
Tuesday...
N winds gusting to 25-35 kt early, then will diminish during the
day. Leftover light snow/snow showers linger over the eastern
waters through mid afternoon before moving offshore. Seas up to
10-15 ft through midday where exposed to the open ocean from the
east and north. Expect seas to slowly subside but remain well
above 5 ft. Have gone with the SWAN model with NAM forcing with
about an additional 15% increase in wave height due to steep low
level lapse rates and corresponding mixing of winds to the
water surface. Freezing spray possible.
Outlook /Tuesday Night through Saturday/...
Tuesday Night: Small Craft Advisory winds with gusts up to 30
kt. Rough seas up to 12 ft.
Wednesday: Winds less than 25 kt. Seas up to 5 ft.
Wednesday Night: Small Craft Advisory winds with gusts up to 30
kt. Areas of rough seas.
Thursday: Risk for gale force winds with gusts up to 35 kt.
Areas of rough seas. Chance of rain showers.
Thursday Night: Winds less than 25 kt. Local rough seas. Rain
likely. Local visibility 1 to 3 nm.
Friday: Risk for gale force winds with gusts up to 35 kt. Areas
of rough seas. Chance of snow, chance of snow showers.
Visibility 1 to 3 nm.
Friday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Rough seas up to 10 ft. Freezing spray.
Saturday: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas.
&&
.TIDES/COASTAL FLOODING...
930 PM Update...
Have nudged waves and storm surge values up a tad based on
current trends in observations and guidance. By 930 PM, we
already have 10 foot seas at Boston Buoy (44013) and 13 foot
seas at Nantucket Shoals Buoy (44008), and the storm surge had
increased to around 1.2 or 1.3 feet at Nantucket and Boston.
Latest NAM seems to keep the stronger wind fields going a little
longer than the previous run, albeit still from the north at the
time of high tide. We are still thinking widespread minor
coastal flooding from Boston north and minor to moderate coastal
flooding south of Boston. Nudging storm surge and waves just a
little higher, however, tips the scales to potentially more
numerous areas of at least low end moderate coastal flooding,
widespread enough that we are more comfortable having a warning
versus advisory in place.
Thus, we have not made a dramatic change to forecast values but
are dealing with an event that is on the cusp of minor/moderate
for the Plymouth County coast, Cape Bay shoreline from Sandwich
to Dennis and Eastham and for Nantucket Harbor. Note that a
northerly wind will be onshore for the Cape Cod Bay side of the
Cape and the Nantucket Harbor area. For the Plymouth County
coastline, we should still have waves around 12 or 13 feet just
offshore and a storm surge near 2 feet at the time of high tide.
Another factor is that there does not seem to be much evidence
by the time of the high tide of atmospheric pressure rises,
which would tend to suppress the surge some. Another flag is
that an experimental wave run-up procedure indicates the
potential for wave overwash in vulnerable spots along the Hull
and Scituate coastline even though we don't think the waves will
be large enough for a great deal of overwash or wave battery.
All these factors have acted to tip the scale to a warning
versus advisory for areas of coastline south of Boston.
For Boston and shoreline points north, we anticipate fairly
widespread minor coastal flooding and have continued the Coastal
Flood Advisory there. Minor to possibly moderate erosion is
anticipated in the Plum Island area.
Prior Discussion...
Coastal Flood Advisory remains in effect along the MA east
coast. Only change was to expand it to include Martha's
Vineyard. This may turn out to be a high end Coastal Flood
Advisory for some locations, especially south of Boston. We're
looking at a storm surge of generally 1.5 to 2 feet at the time
of the Tuesday morning high tide, generally between 9:30 AM and
10:30 AM. Since this is a high spring tide (for example 11.7
feet above Mean Lower Low Water in Boston), the additional surge
is expected to produce widespread minor coastal flooding along
the Massachusetts east coast with pockets of moderate coastal
flooding possible Scituate to Plymouth to Sandwich to Dennis and
the Nantucket Harbor area. Wave action will generally be
moderate between 10 and 15 feet, highest east of Cape Cod and
east of Nantucket. There may be pockets of inundation up to 2
feet in a few low lying areas especially along east and north
facing shorelines south of Boston.
Although this is not expected to have the impact of the January
4 storm, there will likely be considerable flooding along those
vulnerable shore roads generally susceptible to flooding. By the
time of the high tide, winds should have backed to a northerly
direction and just starting to diminish. The surge and the
waves, however, will likely not have time to subside before the
time of the high tide.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Coastal Flood Warning from 8 AM to noon EST Tuesday for MAZ019-
022-024.
Winter Weather Advisory until 10 AM EST Tuesday for MAZ018>024.
Wind Advisory until 8 AM EST Tuesday for MAZ019-021>024.
Coastal Flood Advisory from 8 AM to noon EST Tuesday for
MAZ007-014>016-023.
RI...None.
MARINE...Freezing Spray Advisory until 1 PM EST Tuesday for ANZ231>235-
237-250-251-254>256.
Gale Warning until 10 AM EST Tuesday for ANZ231>234-251.
Small Craft Advisory until noon EST Tuesday for ANZ230.
Small Craft Advisory until 7 AM EST Tuesday for ANZ236.
Gale Warning until 7 AM EST Tuesday for ANZ235-237.
Gale Warning until 1 PM EST Tuesday for ANZ250.
Gale Warning until 11 AM EST Tuesday for ANZ254-255.
Gale Warning until noon EST Tuesday for ANZ256.
&&
SYNOPSIS...Frank/EVT
NEAR TERM...Doody/EVT
SHORT TERM...EVT
LONG TERM...Frank
AVIATION...Frank/EVT
MARINE...Frank/EVT/Thompson
TIDES/COASTAL FLOODING...Special weather statement, Jan 29, 10:33 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Taunton MA
1033 PM EST Mon Jan 29 2018
CTZ003-004-MAZ004>007-012>017-026-RIZ001>008-300930-
Tolland CT-Windham CT-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Block Island RI-
Including the cities of Union, Vernon, Putnam, Willimantic,
Barre, Fitchburg, Framingham, Lowell, Lawrence, Gloucester,
Milford, Worcester, Foxborough, Norwood, Cambridge, Boston,
Quincy, Taunton, Ayer, Foster, Smithfield, Providence, Coventry,
West Greenwich, East Greenwich, Warwick, West Warwick, Bristol,
Narragansett, Westerly, Newport, and New Shoreham
1033 PM EST Mon Jan 29 2018
...Roads will become snow covered overnight...
A band of moderate snow will gradually move east from the
Worcester Hills and north central Connecticut into the early
morning hours. With this band, a coating to as much as 2 inches of
snow is possible. Therefore areas of eastern Massachusetts not in
the current winter weather advisory, along with eastern
Connecticut and Rhode Island could see slippery untreated roadways
into the morning commute.
While this will generally be a light snow event for most of the
region...temperatures will drop into the 20s. Therefore...any
snow that falls will result in untreated roads becoming snow
covered and slippery. Motorists planning travel during the
morning should be prepared for slippery travel.